Original article no longer available
By Serena Maria Daniels, Signal Staff Writer
Tuesday October 10, 2006
The recent arrest of a Canyon Country man accused of keeping deputies at bay during a several-hour standoff raised concern among his family that not being properly medicated might have contributed to his violent threats.
In a county jail cell in lieu of $225,000 bail, Mark Hillman, 53, faces charges of kidnapping, assault with a deadly weapon and three counts of obstruction of an officer.
Hillman’s sister, Susan Hillman, said he had run out of his prescription of Zoloft, which she believes could have contributed to his apparent breakdown, during which he is accused of trying to stab a woman with a butcher’s knife. His preliminary hearing is scheduled for Friday.
Arjun Reyes, a psychiatrist at Henry Mayo Newhall Memorial Hospital’s Behavior Health Unit, said patients who abruptly stop taking psychiatric medications can suffer from discontinuation syndrome.
Withdrawal symptoms include anxiety and problems sleeping and even thoughts of suicide or homicide, but Reyes said it is not typical for those emotions to spiral out of control like in the case of Hillman.
“If you just abruptly go off (the medication), it’s very difficult to distinguish whether what you’re feeling is because of the medication or if it’s because you’re still depressed,” Reyes said.
Many popular antidepressants – known as Selective Serotonin Reuptake Inhibitors – include Prozac, Paxil and Zoloft, according to the International Coalition for Drug Awareness.
Those types of medication increase the level of Serotonin, a chemical in the brain that people suffering from depression often have low numbers. Once a patient stops taking the medication, Serotonin levels decrease to original levels.
If they stop before they are ready, Reyes said, patients can become agitated.